Cholestatic hepatitis due to propafenone in father and daughter
|Journal||Volume 83 - 2020|
|Issue||Fasc.1 - Letters|
|Author(s)||G. K. Unler 1|
VIEW FREE PDF
(1) Baskent University Faculty of Medicine, Department of Gastroenterology, Konya, Turkey
Propafenone, which is primarily metabolized in the liver by cytochrome p-450 2D6, is a classic IC antiarrhythmic drug used for ventricular and supraventricular arrhythmias. Literature on how it induces hepatotoxicity is extremely rare, and the underlying mechanism remains unknown. However, a propafenone metabolite-induced hypersensitivity or idiosyncratic toxic reaction is implicated (1). A 65-year-old man with itching, weakness, and nausea, and who 10 years earlier was operated for a pituitary tumor, and since then had been on 100 mcg of levothyroxine and 5 mg of prednisolone, was found to have elevated liver enzyme levels. He consulted the gastroenterology department. He had no alcohol consumption history, and had been started on propafenone (300 mg/day) for rapid atrial fibrillation insufficient for beta blocker therapy 45 days earlier. Physical examination revealed dermal scratch marks but no signs of liver disease. His laboratory test results were as follows: total bilirubin,1.96 mg/dl, direct bilirubin,0.69 mg/dl, AST,182 IU/L, ALT,306 IU/L, ALP,323 IU/L, GGT,1198 IU/L; and negative viral serology (IgM anti-HAV, IgM anti-HBc, HBs Ag, and anti–HCV) and autoimmune antibodies (ANA, anti-LKM-1, AMA, and SMA).
|The authors declare that they have no conflict of interest.|
© Acta Gastro-Enterologica Belgica.